Kansas, 2025Hail in Kansas, May 28, 2025
May 28, 2025 · NWS DDC · 10 events in 5 counties and zones
With an approaching low and dynamically primed atmosphere, storms were able to develop and take advantage of ample moisture. The event began with fairly isolated supercells moving primarily eastward before a line of storms took over descending from the northwest.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With an approaching low and dynamically primed atmosphere, storms were able to develop and take advantage of ample moisture. The event began with fairly isolated supercells moving primarily eastward before a line of storms took over descending from the northwest. The storms produced numerous hail reports and a funnel cloud.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 28, 1:52 PM CST, 1 hour 16 minutes earlier. Its key messages:
- Thunderstorms capable of producing hail 2 inches or larger, wind gusts greater than 60 mph, and even a few isolated tornadoes will be possible late today and early tonight west of highway 283.
- Heavy rainfall overnight may result in localized flash flooding (15-24% chance) east of highway 283.
- Warmer, more seasonal temperatures will return late this week and over the upcoming weekend.
Area forecast discussion, May 28, 1:52 PM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
252 PM CDT Wed May 28 2025
.KEY MESSAGES...
- Thunderstorms capable of producing hail 2 inches or larger,
wind gusts greater than 60 mph, and even a few isolated
tornadoes will be possible late today and early tonight west
of highway 283.
- Heavy rainfall overnight may result in localized flash
flooding (15-24% chance) east of highway 283.
- Warmer, more seasonal temperatures will return late this week
and over the upcoming weekend.
&&
.UPDATE...
Issued at 216 PM CDT Wed May 28 2025
Mesoscale discussion...
Unseasonably cold mid level temperatures and abundant moisture
were present across far southwest Kansas along and north of a
warm frontal boundary. Elevated heating in southeastern
Colorado has resulted in weak surface low pressure near
Springfield, CO, with a warm frontal boundary extending from
north of this low southeastward. These factors, along with
large scale forcing for ascent ahead of an upper level trough,
argue for early storm initiation. A stratocumulus field was
obvious on visible satellite imagery and cumulus
towers/incipient t-storms were noted across southeastern
Colorado. Owing to strong veering, 0-6 km bulk shear values will
be quite high on the order of 50 kts. Northeast of the surface
low, 0-1 km SRH will be locally enhanced--around 150 m2/s2,
especially given a deviant storm motion off of the hodograph to
the southeast at 15 kts. Strong instability of 2000-3000 j/kg
will be confined to locations along and west of a line from
Meade to Syracuse. Farther east, widespread cloud cover will
inhibit surface heating and CAPE values will drop off sharply.
Therefore, there is a tornado risk along with very large hail
through 7 pm.
&&
.DISCUSSION...
Issued at 245 PM CDT Wed May 28 2025
An upper level trough was located on the western side of a
500mb low centered over Minnesota earlier this morning. Just
ahead of this trough, 850-700mb moisture and confluent flow were
observed based on 9am SPC Mesoscale Analysis. At the surface, a
theta-e ridge axis extended from northwest Nebraska into
eastern Colorado, along and just east of a surface boundary.
This is also where our axis of higher instability and shear were
located.
This axis of higher MLCAPE and shear will be the primary area
for ongoing afternoon convective initiation as the upper level
trough approaches southwest Kansas. As of 2pm CDT we have
already seen thunderstorm development in this area across
eastern Colorado and after 4pm the short term models agree that
this moist instability axis will shift eastward into far
southwest Kansas, as minimal CIN over this area erodes and a
surface boundary lifts north into portions of extreme southwest
Kansas. This shift in the instability axis eastward and the
forecast location of the surface boundary late day across
portions of southwest Kansas will favor improving chances for
severe thunderstorms across southwest Kansas early tonight. The
primary threats initially early tonight include hail larger
than two inches and wind gusts exceeding 60 mph. A few isolated
tornadoes cannot be completely ruled out if storms remain
discrete into the early evening, as 850mb winds strengthen from
the south. After 7 pm the environment appears to support that
these storms will become more linear and transition from very
large hail to strong damaging winds and heavy rainfall.
The heavy rainfall from these storms overnight may also result
in some water issues, mainly east of highway 283. In this area
WPC has upgraded the excessive rainfall outlook to a Slight Risk
(15–24% chance of rainfall exceeding flash flood guidance).
This upgrade appears warranted, given the possibility of locally
heavy rain based on the PWATS of 1" or greater. These periods
of heavy rainfall may surpass the 3 hour flash flood guidance of
2 to 2.5 inches in a few locations if multiple storms are able
to move over the same area overnight. At this time however will
lean towards holding off on any type of flood watches despite
the potential for minor water issues given the progressive
nature of these storms as they cross south central Kansas during
the overnight period and that the 90th percentile only has a
limited area of rainfall totals of 3" or more (just over FFG).
We will be monitoring these locations are Kiowa/Pratt and
Comanche counties. These counties will be monitored closely for
possible ponding of water, mainly in poor drainage and low
lying areas given the potential for rainfall totals to be up to
3 inches overnight.
These thunderstorms will taper off from northwest to southeast
after midnight based on the timing of the upper level trough
crossing western Kansas and 850mb frontogenesis from the SREF.
However, scattered thunderstorms may continue through early
Thursday.
As precipitation ends early Thursday, a cool dome of high
pressure will move across western Kansas. This cooldown will be
brief, with a warming trend expected to return late in the week
and over the weekend, as a shortwave ridge builds across the
Rockies and into the Plains.
&&
.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1219 PM CDT Wed May 28 2025
Main focus this afternoon will be the potential for severe
thunderstorms across southwest Kansas late today and early
Tonight.
CAMS are in agreement with convection developing over eastern
Colorado and northwest Kansas early this afternoon as an upper
level trough approaches from the north. These storms will then
spread into southwest Kansas and cross the Garden City area
between 00z Thursday and 03z Thursday. These storms will then
cross the Dodge City and Liberal areas between 02z and 05z
Thursday. Wind gusts of 40 knots or greater along with possible
hail may accompany these storms early tonight. Thunderstorms
will also be possible in the Hays area between 01z and 06z
Thursday but the probability for strong winds will be lower
(30-50%). Along with thunderstorms early tonight the ceilings in
the IFR category will be possible. Winds prior to these
thunderstorms will be southeast at 10 to 15 knots. Following
these thunderstorms the prevailing winds will be north northeast
at 10 to 15 knots.
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
None.
&&
UPDATE...Finch
DISCUSSION...Burgert
AVIATION...Burgert
Hazardous weather outlook, May 28, 1:46 AM CST, 13 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
246 AM CDT Wed May 28 2025
KSZ030-031-043>046-061>066-074>081-084>090-290800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
246 AM CDT Wed May 28 2025 /146 AM MDT Wed May 28 2025/
This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.
.DAY ONE...Today and Tonight
Severe thunderstorms with very large to perhaps giant hail,
damaging winds, and tornadoes are possible this afternoon and
tonight. Heavy rainfall with water issues is also a threat.
.DAYS TWO THROUGH SEVEN...Thursday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and tonight.
In the hours before
Special weather statement, May 28, 2:38 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Dodge City KS
338 PM CDT Wed May 28 2025
KSZ074-282115-
Stanton KS-
338 PM CDT Wed May 28 2025
...A STRONG THUNDERSTORM WILL IMPACT STANTON COUNTY THROUGH 415 PM
CDT...
At 338 PM CDT, Doppler radar was tracking a strong thunderstorm near
The Saunders Elevator, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Manter around 345 PM CDT.
Johnson City around 355 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Kansas.
&&
LAT...LON 3761 10204 3771 10169 3739 10159 3740 10204
TIME...MOT...LOC 2038Z 262DEG 30KT 3753 10198
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
AJOHNSONHail, Stanton
- When
- May 28, 3:08 PM CST
- Where
- Stanton County, Johnson
- Measured
- 1.5 in hail
- Reported by
- Storm Chaser
- Coordinates
- 37.570, -101.750
A storm chaser reported 1.5 inch hail via social media in Johnson City. Another public report via social of 1 inch hail occurred a few minutes later also in Johnson City.
Hail, Stanton
- When
- May 28, 3:25 PM CST
- Where
- Stanton County, Manter
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 37.520, -101.880
A storm chaser reported 1 inch hail.
Hail, Stanton
- When
- May 28, 3:28 PM CST
- Where
- Stanton County, 0.55 mi W of Manter
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 37.520, -101.890
Multiple public reports of 2 inch hail in and around Manter between 15:28-15:42.
Funnel Cloud, Stanton
- When
- May 28, 3:30 PM CST
- Where
- Stanton County, 2.15 mi NW of Manter
- Reported by
- Storm Chaser
- Coordinates
- 37.540, -101.910
Numerous storm chaser photos and videos showing a possible funnel cloud of non mesocyclone origin.
Hail, Grant
- When
- May 28, 3:32 PM CST
- Where
- Grant County, 5.63 mi N of Stano Station
- Measured
- 2 in hail
- Reported by
- Storm Chaser
- Coordinates
- 37.650, -101.480
A storm chaser reported 2 inch hail.
Hail, Grant
- When
- May 28, 3:40 PM CST
- Where
- Grant County, 8.18 mi NNW of Ulysses Arpt
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 37.700, -101.450
A public report of 1.25 inch hail.
Hail, Stevens
- When
- May 28, 4:23 PM CST
- Where
- Stevens County, 10.84 mi SW of Woods
- Measured
- 2 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.040, -101.210
An emergency manager reported 2 inch hail. A storm chaser sent pictures of measured 2 inch hail 5 minutes later 2 miles to the northwest.
Hail, Stevens
- When
- May 28, 4:55 PM CST
- Where
- Stevens County, 10.01 mi SSW of Woods
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.040, -101.180
A trained spotter reported 1 inch hail.
Hail, Kearny
- When
- May 28, 5:33 PM CST
- Where
- Kearny County, 0.88 mi SW of Lakin
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.940, -101.260
Kearny county emergency manager reported 1 inch hail.
Hail, Edwards
- When
- May 28, 6:00 PM CST
- Where
- Edwards County, 0.88 mi NW of Offerle
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.890, -99.560
Report was from social media. Nickel to Quarter size hail in Offerle.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, May 28, 20251 death · $10,000 · 2 in hail · 34 events
- Rip Current in Texas, May 28 to 29, 20251 death · 1 event
- Hail in Texas, May 28, 2025$25,000 · 3.4 in hail · 3 events
- Hail in Texas, May 28 to 30, 2025$20,000 · 2.75 in hail · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 28 to 29, 202513 events
- Flash Flooding and Flooding in West Virginia, May 28, 20258 events
- Flash Flood and Hail in Louisiana, May 28, 20251 in hail · 7 events
- Hail and Damaging Winds in Oklahoma, May 28, 2025$9,000 · 1.75 in hail · 7 events
- Funnel Clouds in Iowa, May 28, 20255 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 28, 20254 events
- Damaging Wind and Heavy Rain in Florida, May 28, 202550 kt wind · 4 events
- Flash Flooding in North Carolina, May 28, 20253 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1256761, 1256760, 1256747, 1256744, 1256754, 1256755, 1256766, 1256767, 1256758, 1256748.